Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Convergence of a mixed method for a semi-stationary compressible Stokes system
HTML articles powered by AMS MathViewer

by Kenneth H. Karlsen and Trygve K. Karper PDF
Math. Comp. 80 (2011), 1459-1498 Request permission


We propose and analyze a finite element method for a semi- stationary Stokes system modeling compressible fluid flow subject to a Navier-slip boundary condition. The velocity (momentum) equation is approximated by a mixed finite element method using the lowest order Nédélec spaces of the first kind, while the continuity equation is approximated by a piecewise constant upwind discontinuous Galerkin method. Our main result states that the numerical method converges to a weak solution. The convergence proof consists of two main steps: (i) To establish strong spatial compactness of the velocity field, which is intricate since the element spaces are only $\operatorname {div}$ or $\operatorname {curl}$ conforming. (ii) To prove the strong convergence of the discontinuous Galerkin approximations, which is required in view of a nonlinear pressure function. Some tools involved in the analysis include a higher space-time integrability estimate for the discontinuous Galerkin approximations, an equation for the effective viscous flux, various renormalized formulations of the discontinuous Galerkin method, and weak convergence arguments.
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC (2010): 35Q30, 74S05, 65M12
  • Retrieve articles in all journals with MSC (2010): 35Q30, 74S05, 65M12
Additional Information
  • Kenneth H. Karlsen
  • Affiliation: Centre of Mathematics for Applications, University of Oslo, P.O. Box 1053, Blindern, N–0316 Oslo, Norway and Center for Biomedical Computing, Simula Research Laboratory, P.O. Box 134, N–1325 Lysaker, Norway
  • Email:
  • Trygve K. Karper
  • Affiliation: Centre of Mathematics for Applications, University of Oslo, P.O. Box 1053, Blindern, N–0316 Oslo, Norway
  • Email:
  • Received by editor(s): April 4, 2009
  • Received by editor(s) in revised form: April 28, 2010
  • Published electronically: December 6, 2010
  • Additional Notes: The authors thank the anonymous referees for many valuable comments leading to improvements in the paper. This work was supported by the Research Council of Norway through an Outstanding Young Investigators Award (K. H. Karlsen). This article was written as part of the international research program on Nonlinear Partial Differential Equations at the Centre for Advanced Study at the Norwegian Academy of Science and Letters in Oslo during the academic year 2008–09.
  • © Copyright 2010 American Mathematical Society
    The copyright for this article reverts to public domain 28 years after publication.
  • Journal: Math. Comp. 80 (2011), 1459-1498
  • MSC (2010): Primary 35Q30, 74S05; Secondary 65M12
  • DOI:
  • MathSciNet review: 2785465